Alert archive / Tennessee / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 291, NWS Morristown, TN

August 5, 2012Cocke County, Greene County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Aug 5, 2012, 5:02 PM EDT for Cocke County, Greene County, Tennessee. It was in force for 28 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 5, 2012, 5:02 PM EDT (21:02 UTC)
Expired
Aug 5, 2012, 5:30 PM EDT
In force
28 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties Cocke County, TN, Greene County, TN

The radar

The Knoxville radar (KMRX), 39 km from the middle of the area, began a volume at 21:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 5, 5:06 PM EDTTSTM WND DMG2 Ne Parrottsville, TNCOCKE COUNTY D.O.T. REPORTED MULTIPLE TREES DOWN IN THE PARROTTSVILLE AREA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.0 hours before the alert went out and 276 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2012-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 33 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2012-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -77 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
33 J/kg
Mixed-layer CIN
-85 J/kg
Mixed-layer LCL
1026 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-77 m²/s²
0-3 km storm-relative helicity
-50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

713 
WUUS54 KMRX 052102
SVRMRX
TNC029-059-052145-
/O.NEW.KMRX.SV.W.0291.120805T2102Z-120805T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
502 PM EDT SUN AUG 5 2012

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COCKE COUNTY IN EAST TENNESSEE...
  GREENE COUNTY IN EAST TENNESSEE...

* UNTIL 545 PM EDT

* AT 500 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
  NORTHEAST OF PARROTTSVILLE...OR 12 MILES NORTHEAST OF NEWPORT...AND
  MOVING NORTHEAST AT 5 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  CANEY BRANCH AND MOSHEIM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 3621 8298 3613 8279 3597 8299 3603 8314
TIME...MOT...LOC 2103Z 216DEG 5KT 3605 8300

$$

DGS
2 follow-up statements
873 
WWUS54 KMRX 052116
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
516 PM EDT SUN AUG 5 2012

TNC029-059-052145-
/O.CON.KMRX.SV.W.0291.000000T0000Z-120805T2145Z/
COCKE TN-GREENE TN-
516 PM EDT SUN AUG 5 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM EDT
FOR GREENE AND COCKE COUNTIES...

AT 514 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR CANEY BRANCH...OR 12 MILES NORTHEAST OF NEWPORT...MOVING
NORTHEAST AT 5 MPH.

LOCATIONS IN THE WARNING INCLUDE...
  MOSHEIM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THIS THUNDERSTORM. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND! DON'T DROWN!

LAT...LON 3621 8298 3613 8279 3597 8299 3603 8314
TIME...MOT...LOC 2116Z 216DEG 5KT 3607 8301

$$
DGS
309 
WWUS54 KMRX 052130
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
530 PM EDT SUN AUG 5 2012

TNC029-059-052140-
/O.CAN.KMRX.SV.W.0291.000000T0000Z-120805T2145Z/
COCKE TN-GREENE TN-
530 PM EDT SUN AUG 5 2012

...THE SEVERE THUNDERSTORM WARNING FOR GREENE AND COCKE COUNTIES IS
CANCELLED...

THE STORMS THAT PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE
LEVELS. THEREFORE...THE WARNING HAS BEEN CANCELLED.

LAT...LON 3621 8298 3613 8279 3597 8299 3603 8314
TIME...MOT...LOC 2130Z 216DEG 5KT 3609 8300

$$

DGS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 3:39 PM EDT, 1 hour 23 minutes earlier.

Area forecast discussion, Aug 5, 3:39 PM EDT, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
339 PM EDT SUN AUG 5 2012

.SHORT TERM (TONIGHT THROUGH TUESDAY)...UPPER TROUGH APPROACHING
FROM THE NW. ENTRANCE REGION OF WEAKENING JET SEGMENT WILL MOVE EAST
THROUGH KENTUCKY THIS EVENING. THIS WILL COINCIDE WITH AFTERNOON
DESTABILIZATION AND OFFER WITH BEST CHANCE FOR SEVERE WEATHER. VERY
HIGH PWAT VALUES COULD LEAD TO LOCALIZED FLOODING THIS EVENING AND
OVERNIGHT. TAIL END OF UPPER TROUGH SLIDES INTO EAST TENNESSEE
VALLEY TONIGHT. THIS FEATURE WILL ABSORB INVERTED TROUGH OVER NORTH
FLORIDA AND LEAVE A WEAK TROUGH ACROSS THE SOUTHEAST FOR THE
REMAINDER OF THE PERIOD. SURFACE COLD FRONT WILL MOVE SE THROUGH THE
AREA TONIGHT AND MONDAY AND LINGER ALONG SOUTHERN MRX CWA AND RETURN
NORTH BY END OF PERIOD. THE LAYER DRIES OT SOME ACROSS N AREAS BUT
REMAINS FAIRLY MOIST ACROSS THE APPALACHIANS. ABOVE NORMAL
PRECIPITATION CONTINUES THROUGH THE PERIOD. TEMPERATURES WILL COOL
SOME WHILE REMAINING ABOVE NORMAL.

.LONG TERM (TUESDAY NIGHT THROUGH SUNDAY)...A BOUNDARY LINGERS OVER
THE REGION ON TUESDAY NIGHT THROUGH THURSDAY. WILL CONTINUE THE
CHANCE POPS FOR SHOWERS AND THUNDERSTORMS FOR TUESDAY NIGHT THROUGH
THURSDAY. WITH INSTABILITY LINGERING MOST OF THE ACTIVITY FOR
TUESDAY NIGHT THROUGH THURSDAY SHOULD BE DIURNAL. A FRONT TRACKS
INTO THE REGION FOR FRIDAY THROUGH SATURDAY...SO WILL KEEP THE
CHANCES GOING FOR SHOWERS AND THUNDERSTORMS FOR FRIDAY AND INTO
SATURDAY. A SHORTWAVE TRACKS INTO THE AREA ON SUNDAY SO WILL ADD LOW
CHANCES FOR SUNDAY. GUIDANCE TEMPERATURES LOOKED REASONABLE. STAYED
NEAR MEX/HPC NUMBERS FOR TEMPERATURES.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             73  88  71  88  70 /  70  60  20  50  30
KNOXVILLE MCGHEE TYSON AIRPORT, TN  72  86  69  87  68 /  80  60  30  40  30
OAK RIDGE, TN                       72  85  68  86  67 /  80  50  30  40  20
TRI CITIES AIRPORT, TN              69  83  64  84  64 /  70  60  30  40  30

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

SON/GH
Hazardous weather outlook, Aug 5, 4:36 AM EDT, 12 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
436 AM EDT SUN AUG 5 2012

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-060845-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
436 AM EDT SUN AUG 5 2012 /336 AM CDT SUN AUG 5 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...

A COLD FRONT WILL MOVE TOWARD THE AREA WITH CONTINUED MOIST AND
UNSTABLE AIR IN PLACE. AS THE FRONT APPROACHES THE TENNESSEE VALLEY
DURING THE LATE AFTERNOON AND EVENING...SOME OF THESE STORMS MAY
BECOME SEVERE. THE MAIN THREATS BEING DAMAGING WINDS...HAIL UP TO
QUARTER SIZE AND HEAVY RAINS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

THE COLD FRONT IS EXPECTED TO STALL IN OR NEAR THE TENNESSEE VALLEY
MONDAY...WITH AT LEAST A FEW STRONG STORMS POSSIBLE.

MOIST AND UNSTABLE AIR IS LIKELY TO HANG AROUND INTO NEXT
WEEK...SO STRONG STORMS ARE CERTAINLY POSSIBLE EACH DAY. GUSTY
WINDS IN EXCESS OF 45 MPH...SMALL HAIL AND TORRENTIAL RAINFALL WILL
BE POSSIBLE WITH THE STRONGEST STORMS...ESPECIALLY IN THE AFTERNOON
AND EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

TG

In the hours before

Special weather statement, Aug 5, 2:55 PM EDT, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
255 PM EDT SUN AUG 5 2012

TNZ012>014-035>037-VAZ001-002-060000-
SCOTT TN-CAMPBELL-CLAIBORNE-MORGAN-ANDERSON-UNION-LEE-WISE-
INCLUDING THE CITIES OF...ONEIDA...LA FOLLETTE...TAZEWELL...
WARTBURG...CLINTON...OAK RIDGE...MAYNARDVILLE...JONESVILLE...
WISE...NORTON
255 PM EDT SUN AUG 5 2012

...LOCALIZED FLOODING POSSIBLE ACROSS THE NORTHERN PLATEAU THIS
EVENING...

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP IN ADVANCE OF AN
APPROACHING COLD FRONT. THESE STORMS WILL MOVE OVER THE NORTHERN
CUMBERLAND PLATEAU THIS AFTERNOON. THE ACTIVITY WILL BE SLOW
MOVING AND MAY REDEVELOP OVER THE SAME LOCATIONS. HOURLY RAINFALL
RATES NEAR TWO INCHES ARE POSSIBLE. LOCALIZED FLOODING IS POSSIBLE.
Special weather statement, Aug 5, 2:57 PM EDT, 2 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
257 PM EDT SUN AUG 5 2012

TNZ012>014-035>037-VAZ001-002-060000-
SCOTT TN-CAMPBELL-CLAIBORNE-MORGAN-ANDERSON-UNION-LEE-WISE-
INCLUDING THE CITIES OF...ONEIDA...LA FOLLETTE...TAZEWELL...
WARTBURG...CLINTON...OAK RIDGE...MAYNARDVILLE...JONESVILLE...
WISE...NORTON
257 PM EDT SUN AUG 5 2012

...LOCALIZED FLOODING POSSIBLE ACROSS THE NORTHERN CUMBERLAND PLATEAU
AND EXTREME SOUTHWEST VIRGINIA THIS EVENING...

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP IN ADVANCE OF AN
APPROACHING COLD FRONT. THESE STORMS WILL MOVE OVER THE NORTHERN
CUMBERLAND PLATEAU AND SOUTHWEST VIRGINIA THIS AFTERNOON. THE
ACTIVITY WILL BE SLOW MOVING AND MAY REDEVELOP OVER THE SAME
LOCATIONS. HOURLY RAINFALL RATES NEAR TWO INCHES ARE POSSIBLE.
LOCALIZED FLOODING IS POSSIBLE.
Special weather statement, Aug 5, 4:12 PM EDT, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
412 PM EDT SUN AUG 5 2012

TNZ013-036-037-052045-
ANDERSON TN-CAMPBELL TN-UNION TN-
412 PM EDT SUN AUG 5 2012

...SIGNIFICANT WEATHER ADVISORY FOR CAMPBELL...ANDERSON AND UNION
COUNTIES UNTIL 445 PM EDT...

AT 411 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTH OF LA FOLLETTE...MOVING EAST AT 15
MPH.

SMALL HAIL AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS
STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...NORRIS LAKE.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

DGS
Special weather statement, Aug 5, 4:18 PM EDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
418 PM EDT SUN AUG 5 2012

TNZ040-041-073-074-052100-
COCKE SMOKY MOUNTAINS TN-NORTH SEVIER TN-NORTHWEST COCKE TN-SEVIER
SMOKY MOUNTAINS TN-
418 PM EDT SUN AUG 5 2012

...SIGNIFICANT WEATHER ADVISORY FOR SEVIER AND WESTERN COCKE COUNTIES
UNTIL 500 PM EDT...

AT 416 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR GATLINBURG...MOVING EAST AT 10 MPH.

SMALL HAIL AND WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THIS
STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...PITTMAN CENTER AND
COSBY.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND! DON'T DROWN!

DGS

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 3:38 PM EDTAreal Flood AdvisoryMRXScott91 min
Aug 5, 4:47 PM EDTAreal Flood AdvisoryMRXCocke, Jefferson, Sevier118 min
Aug 5, 5:14 PM EDTAreal Flood AdvisoryMRXBlount, Monroe43 min
Aug 5, 5:56 PM EDTFlash Flood WarningMRXBlount, Monroe3 hr
Aug 5, 6:05 PM EDTAreal Flood AdvisoryMRXCarter, Greene, Sullivan, Washington115 min
Aug 5, 6:24 PM EDTFlash Flood WarningMRXCarter, Johnson, Sullivan, Unicoi, Washington3 hr

Nearby

Severe Thunderstorm Warnings in Tennessee, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.